Night Sweats on Lexapro

Lexapro is a medication that is commonly used to treat depression in combination with therapy. It works to restore the balance of serotonin in the brain and is part of a class of medications called SSRIs (selective serotonin reuptake inhibitors). SSRIs are used more often than many other antidepressants because they have the least amount of side effects. However, many antidepressants such as Zoloft, Paxil, Luvox, and Wellbutrin frequently cause night sweats. In fact, as many as 1 in 5 people taking Wellbutrin suffer from night sweats! 

    Besides depression, SSRIs are also used to treat generalized anxiety disorder (GAD), panic disorder, bulimia, severe phobias, obsessive-compulsive disorder (OCD), and post-traumatic stress disorder (PTSD). 

    From what is understood of SSRIs, it’s believed that they help conditions by increasing the amount of serotonin in the brain. This increase occurs because serotonin is a neurotransmitter that carries signals between the brain’s nerve cells. Serotonin plays an important part in many of the body’s functions, such as sleep, and also helps with mood regulation by decreasing feelings of anxiety and depression. When SSRIs are in the system, they block the nerve cells which normally would absorb the serotonin. This makes more serotonin available to the brain, which means that more signals are passed, helping to uplift the user's mood even more. 

    There are a fair amount of side effects that come with taking SSRIs, such as:

  • Diarrhea occurs with antidepressants because the SSRIs affect not only the serotonin receptors in the brain but also the ones in the GI tract and central nervous system (CNS). When the receptors in the GI tract and especially CNS are affected, symptoms like nausea, diarrhea, vomiting, and a lack of appetite.

  • A loss of libido, as well as erectile dysfunction in men, are also common.

  • Agitation, anxiety, and confusion can also occur when SSRIs are mixed with other serotonin-promoting medications, such as another antidepressant, or St. John’s Wort. This excess amount of serotonin results in a condition known as serotonin syndrome, which can cause the aforementioned side effects.

  • Night sweats, as mentioned before, are extremely common in people who are taking antidepressants. This is because as serotonin levels are increased, they affect the hypothalamus in the brain and the spinal cord. The hypothalamus is responsible for regulating the core temperature at which sweating occurs. The spinal cord is affected in a way that causes excessive sweating. Excessive sweating while on SSRIs can also be a sign of the previously mentioned serotonin syndrome.
       

While annoying when dealing with them, these side effects usually get better given some time. In the meantime, ways can be found to help reduce the severity of the effects. Taking the medication only with food or at night can help to relieve some of the effects that it has on the stomach. Antacids can also help to relieve the symptoms. 

The night sweats can also be slightly relieved by making changes to the sleep environment, such as using a lighter comforter or a fan. The BedFan especially can provide relief as it blows air underneath the sheets to fully cool the body. 

Leave a comment: